Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Post-op Complications from Heparin Allergy
    avatar
    soakupsummer posted:
    Hello. I was hoping to hear from someone that could relate to what my dad is going through after his triple bypass surgery.

    After having some chest pains, my dad went to the VA, and they decided that he needed to have a triple bypass done. His heart was always in very good condition, however, he had had a lot of clogged arteries that were formerly treated with stents. Unfortunately, he had to undergo the surgery about 3 weeks before my wedding day. This gave him motivation to do everything right post surgery so that he could be well enough to walk me down the aisle. I flew in for the surgery and everything seemed to have gone well and they expected him to be released from the ICU within a couple of days, and released home a few days later.

    However, the day after I left, things took a turn for the worse. After they moved him up from the ICU, he suffered a heart attack. He was also experiencing memory loss. They found out that he had developed antibodies to the heparin that they had him on for the past 10 days. This had caused several blood clots to form in the newly grafted arteries. He also developed pericarditis after the heart attack, which leads to random fits of severe chest pain every day. Now, a part of his heart isn't beating. They say that it could randomly start back up again, but I don't know how believable that is. Needless to say, they brought him back down to the ICU, where he stayed for another 2 weeks. After letting him go home, he still has to wait his normally recovery time for the chest bone to heal, but they say he will never be able to pour concrete again (he owns a concrete business) and he is feeling very depressed. My dad has always been a hard worker with a strong heart, and the surgery has harmed him more than it has helped him. I cannot find a lot of information online about patients that suffered complications from heparin allergies, but am hoping to hear from someone that has gone through something similar to get a better idea of what things might be looking like for my dad. Any input would be appreciated.
    Reply
     
    avatar
    cardiostarusa1 responded:
    Hi:

    "They found out that he had developed antibodies to the heparin that they had him on for the past 10 days. This had caused several blood clots to form."

    Sounds like this is what happened -

    Heparin-Induced Thrombocytopenia

    This complication of heparin is often confusing because in HIT, heparin does the opposite of what it is supposed to do: It forms rather than prevents new blood clots.

    http://circ.ahajournals.org/content/114/8/e355.full


    "Now, a part of his heart isn't beating. They say that it could randomly start back up again, but I don't know how believable that is."


    Seems unlikely post-heart attack, unless that part of the heart is actually either stunned or hibernating.

    Especially after having a heart attack, one should know his/her left ventricular ejection fraction (LVEF), which is the single-most important clinical indicator of how well the heart is pumping out blood.

    Cleveland Clinic

    Understanding Your Ejection Fraction

    http://my.clevelandclinic.org/heart/disorders/heartfailure/ejectionfraction.asp
    Best of luck to your dad down the road of life.

    Take care,

    CardioStar*

    WebMD member (since 8/99)

    -

    -

    LEARN ABOUT the Heart


    WebMD

    The Heart: (Human Anatomy) Pictures, Definition, Location in the Body and Heart Problems

    http://www.webmd.com/heart/picture-of-the-heart

    How the Heart Pumps

    Animated Tutorial

    http://your-doctor.com/healthinfocenter/medical-conditions/cardiovascular/heartpump-tutorial.html


    - -

    Typically, cardiac rehab plays an important role in the overall recovery process, which is different for everyone, and at any age.

    WebMD

    Cardiac Rehab

    http://www.webmd.com/heart-disease/tc/cardiac-rehabilitation-topic-overview

    Mayo Clinic

    Cardiac rehab: Building a better life after heart disease

    http://www.mayoclinic.com/health/cardiac-rehabilitation/HB00017

    Mended Hearts

    Hope for recovery. Hope for a rich, full life.

    For more than 50 years, Mended Hearts has been offering the gift of hope and encouragement to heart patients, their families and caregivers.

    http://www.mendedhearts.org
     
    avatar
    wilreich responded:
    My mother was the victim of almost the same thing. Everyone needs to be tested for heparin allergy BEFORE receiving it. However, it appears that this may be more complicated that it sounds since it's an auto-immune response that can start at anytime the drug is given.


    Helpful Tips

    potassium levels
    talk to your physician and check your meds on WebMD -- some med combinations either deplete or increase potassium levels in your ... More
    Was this Helpful?
    1 of 1 found this helpful

    Expert Blog

    The Heart Beat - James Beckerman, MD, FACC

    Dr. James Beckerman shares how small, livable lifestyle changes can have a real impact on your risk of heart attack and stroke...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center